Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 18, 2004, 9:17 PM EDT for Columbus County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 9:17 PM EDT (01:17 UTC)
- Expired
- Jun 18, 2004, 10:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
502
WUUS52 KILM 190117
SVRILM
NCC047-190200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
916 PM EDT FRI JUN 18 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1000 PM EDT
* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORME WERE LOCATED NEAR CERRO GORDO
AND EVERGREEN MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHADBOURN AROUND 930 PM...
SIDNEY AROUND 935 PM...
WHITEVILLE AROUND 945 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3444 7895 3430 7905 3405 7876 3439 7850
3446 7869
$$
HOEHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:55 PM EDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 2:55 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EDT FRI JUN 18 2004 .SHORT TERM (THROUGH SATURDAY NIGHT)... SURFACE TROUGH TO REMAIN OVER INLAND SECTIONS OF THE CAROLINAS TONIGHT AND SATURDAY AS A COLD FRONT APPROACHES FROM THE OHIO VALLEY. EXPECT DIURNALLY DRIVEN WIDELY SCATTERED TO SCATTERED STORMS TO DIMINISH TONIGHT WITH LOSS OF HEATING. MORE SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AFTERNOON AND EVENING UNTIL FROPA DRIES THINGS OUT OVERNIGHT SATURDAY NIGHT. AS FOR POTENTIAL HEAT ADVISORY...EXPECT SATURDAY TO BE SIMILAR TO TODAY WITH NUMBERS REACHING A MAXIMUM OF 105 BRIEFLY IN THE AFTERNOON BEFORE FALLING BACK TO SLIGHTLY LOWER NUMBERS. && .LONG TERM (SUNDAY THROUGH FRIDAY)... DRY WEATHER EXPECTED SUNDAY INTO MONDAY AS THE AREA RESIDES UNDER RELATIVELY COOL HIGH PRESSURE. RETURN FLOW TO SET UP MON NIGHT BRINGING A RETURN OF A WARM AND MUGGY REGIME FOR THE REMAINDER OF THE FORECAST PERIOD. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE TUESDAY THROUGH FRIDAY PERIOD WITH FRIDAY POSSIBLY BEING THE MOST ACTIVE DAY AS A FRONT APPROACHES FROM THE NW. && .MARINE... THE SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT ENOUGH TO SUPPORT 15-20 KT WINDS ACROSS ALL WATERS TONIGHT...WITH WIND SPEEDS DIMINISHING SOME SATURDAY AS A COLD FRONT APPROACHES FROM THE NW. THE COLD FRONT WILL MOVE ACROSS THE WATERS SATURDAY NIGHT...WITH A GOOD NORTHERLY SURGE EXPECTED SUNDAY IN ITS WAKE. WINDS WILL VEER TO THE E BY SUNDAY NIGHT AS HIGH PRESSURE MOVES TO EASTERN NC...THEN A SOUTHERLY FLOW DEVELOPS EARLY NEXT WEEK AS THE HIGH SHIFTS OFFSHORE. WINDS THROUGH THE FORECAST PERIOD ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. SEAS CONTINUE TO BUILD AT THE FRYING PAN SHOALS BUOY IN RESPONSE TO THE INCREASED WINDS...AND ARE NOT SLIGHTLY OVER 4 FT. WAVEWATCH III GUIDANCE SUGGESTS THAT SEAS COULD BUILD CLOSE TO 5 FT LATER TONIGHT...AND WILL FORECAST A 3-5 FT RANGE IN SEAS FOR OUR NORTHERN WATERS. FURTHER S...3-4 FT SEAS SHOULD WORK WELL TONIGHT. WITH WINDS DIMINISHING AND SOMEWHAT OF AN OFFSHORE FLOW DEVELOPING ON SATURDAY...SEAS SHOULD DIMINISH SOME. SEAS SHOULD BUILD QUICKLY ON SUNDAY ONCE THE NORTHERLY SURGE DEVELOPS...BUT WILL KEEP BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS TIME. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC...RAN MARINE...JAQ
Hazardous weather outlook, Jun 18, 5:59 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 559 AM EDT FRI JUN 18 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-190958- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 559 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A PORTION OF THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.